Colorado, 2003

Wildfire in Colorado, July 15 to 18, 2003

July 15 to 18, 2003 · NWS GJT · 1 event in 1 county or zone

This wildfire became known as the Carr Fire. The fire consumed 125 acres of pinyon pine, juniper, and sage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This wildfire became known as the Carr Fire. The fire consumed 125 acres of pinyon pine, juniper, and sage. The estimated cost of fighting the fire was 253 thousand dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 15, 1:00 PM MST, 2 hours earlier.

Area forecast discussion, Jul 15, 1:00 PM MST, 2 hours before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT TUE JUL 15 2003

SHORT-TERM DISCUSSION...
TONIGHT THROUGH WEDNESDAY NIGHT...AVN AND ETA IN FAIR AGREEMENT
AND REPRESENT MODELS OF CHOICE. HIGH PRESSURE DOME WITH INCREASING
MID AND UPPER LEVEL MOISTURE TO BRING GRADUAL INCREASE IN AFTN/EVNG
CONVECTION TO THE HIGH TERRAIN. WITH TIME SECTIONS SHOWING
MOISTURE DOWN TO ABOUT 600 MB WILL SEE ENOUGH PRECIP TO STAY OUT OF
DRY TSRA CLASSIFICATION WHERE ACTIVITY IS GREATER THAN ISOLD.
CONTINUED HOT IN SPITE OF INCREASE IN MOISTURE. DJC/21

THURSDAY-SATURDAY...
DOME OF HIGH PRESSURE WILL SLOWLY MOVE EAST OF CWA THROUGH FRIDAY
WHICH WILL RESULT IN SLIGHTLY INCREASED MOISTURE IN THE FLOW BEHIND
THE RIDGE. ANOTHER COMPLICATION IS THE TRACK AND IMPACT OF TS
CLAUDETTE WHICH IS PROGGED TO MOVE ACROSS ARIZONA ON FRIDAY. WITH
INCREASED MOISTURE AND EXACT TRACK OF CLAUDETTE STILL UNCERTAIN...
WILL GO WITH A SLIGHT CHANCE OF THUNDERSTORMS MAINLY OVER HIGHER
TERRAIN. WITH DRY CONDITIONS IN LOWER ATMOSPHERE EXPECT MAIN IMPACT
TO BE GUSTY WINDS AND LIGHTNING WITH PRECIPITATION ONSET. TEMPS LOOK
GOOD. MPM

SUNDAY-TUESDAY...
RIDGE CONTINUES OVER THE WESTERN US WITH ADEQUATE MOISTURE CONTINUING
OVER THE CWA. WILL CONTINUE SLIGHT CHANCE OF THUNDERSTORMS...MAINLY
OVER HIGHER TERRAIN.

.GJT...NONE.
Hazardous weather outlook, Jul 15, 6:53 AM MST, 8 hours 7 minutes before
COZ001>014-017>023-UTZ022>025-027>029-161300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
753 AM MDT TUE JUL 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER
THE MOUNTAINS IN COLORADO AND THE EASTERN UINTAS IN UTAH. THE MAIN
THREAT WILL BE GUSTY THUNDERSTORM WINDS AND CLOUD TO GROUND
LIGHTNING. LITTLE TO NO RAIN WILL OCCUR WITH THE STORMS. IT WILL BE
HOT WITH NEAR RECORD BREAKING TEMPERATURES OCCURRING AGAIN TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED THUNDERSTORMS ARE EXPECTED NEAR THE CONTINENTAL DIVIDE ON
WEDNESDAY WITH GRADUALLY INCREASING AFTERNOON THUNDERSTORMS
OVER THE MOUNTAINS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Garfield

When
July 15, 3:00 PM MST to July 18, 12:00 PM MST
Where
Garfield County, 20 mi W of Parachute
Reported by
GOVT OFFICIAL
Coordinates
39.599, -107.904 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379556.